Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2022, 5:41 PM CDT for Pecos County, Texas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2022, 5:41 PM CDT (22:41 UTC)
- Expired
- Oct 10, 2022, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 6:07 PM CDT | TSTM WND GST 61 | 2 Nw Fort Stockton, TX | |
| Oct 10, 6:07 PM CDT | HAIL 1 | 1.5 N Fort Stockton, TX | |
| Oct 10, 6:09 PM CDT | HAIL 1.75 | 1.5 N Fort Stockton, TX | HAIL IS ALONG HWY 285 NORTH OF FORT STOCKTON. |
| Oct 10, 6:11 PM CDT | HAIL 1.75 | Fort Stockton, TX | AT 6:18 IT WAS STILL HAILING IN FORT STOCKTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026
WUUS54 KMAF 102241
SVRMAF
TXC371-102330-
/O.NEW.KMAF.SV.W.0178.221010T2241Z-221010T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
541 PM CDT Mon Oct 10 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
* Until 630 PM CDT.
* At 541 PM CDT, a severe thunderstorm was located 9 miles west of
Fort Stockton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport and Imperial Reservoir.
This includes Interstate 10 between mile markers 243 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3129 10284 3127 10282 3127 10281 3087 10260
3078 10301 3090 10317
TIME...MOT...LOC 2241Z 221DEG 19KT 3090 10304
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
722 follow-up statements
382
WWUS54 KMAF 102301
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT Mon Oct 10 2022
TXC371-102330-
/O.CON.KMAF.SV.W.0178.000000T0000Z-221010T2330Z/
Pecos TX-
601 PM CDT Mon Oct 10 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
At 601 PM CDT, a severe thunderstorm was located near Fort Stockton,
moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport and Imperial Reservoir.
This includes Interstate 10 between mile markers 243 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3129 10284 3127 10282 3127 10281 3087 10260
3078 10301 3090 10317
TIME...MOT...LOC 2301Z 229DEG 13KT 3093 10298
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$803
WWUS54 KMAF 102309
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Mon Oct 10 2022
TXC371-102330-
/O.CON.KMAF.SV.W.0178.000000T0000Z-221010T2330Z/
Pecos TX-
609 PM CDT Mon Oct 10 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
At 609 PM CDT, a severe thunderstorm was located near Fort Stockton,
moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport and Imperial Reservoir.
This includes Interstate 10 between mile markers 243 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3129 10284 3127 10282 3127 10281 3087 10260
3078 10301 3090 10317
TIME...MOT...LOC 2309Z 221DEG 19KT 3096 10295
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
72What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:11 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 10, 2:11 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
211 PM CDT Mon Oct 10 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 157 PM CDT Mon Oct 10 2022
Another round of showers and storms will roll across southern
portions of the region this afternoon and evening as a final
shortwave moves across the area. Heavy rainfall is still a
possibility, especially since the locations that will be affected
have seen flooding the last couple of days. We have seen enough
heating across the Davis/Glass Mountains and surrounding areas that
we could see a few stronger storms that contain small hail and gusty
winds through the evening. Otherwise, clouds and precip have kept it
more stable across the Permian Basin so it is not likely we will see
heavy rain there. Will trim the Flood Watch further to areas south
of I-20 where the higher threat of flooding remains.
The upper trough that brought the wet weather the last few days
weakens and shifts east Tuesday. An isolated shower or storm are
possible as the trough exits, mainly over the eastern half of the
region Tuesday. With more sun we will see warmer temperatures with
most locations seeing highs in the 80's. With moisture sticking
around lows will stay above normal.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 157 PM CDT Mon Oct 10 2022
Mid to late week will be pretty uneventful as weak ridging and
increasing thickness rebound temperatures to slightly above normal.
A weak front looks to approach the region Wednesday as a large upper
trough moves across the Mid-West, but the front should only cool
high temperatures a degree or two and switch surface winds out of
the north briefly Wednesday afternoon. Otherwise, Wed-Fri will look
very similar with mostly clear skies, highs in the upper 70s to low
80s, and mainly light winds.
A big change looks to occur late Friday as an upper low moves across
Southern California. This system may be our next rain maker, and
will be something to keep an eye on as it moves eastward through the
weekend. Models continue to be in disagreement in regards to the
movement of this low and how much precipitation is expected,
although there is better alignment on rainfall beginning Saturday.
Similar to what we saw over the weekend, storms will begin out west
and over the higher terrain Saturday, becoming more widespread and
covering much of the CWA on Sunday and Monday.
A backdoor cold front is set to arrive Sunday as a trough with very
cold air moves across the Great Lakes region. This front will cool
temperatures from the 80s on Saturday down to 70s on Sunday and
potentially even the 60s on Monday. If models continue to be as
aggressive with this front and the cold air behind it, we may have a
chilly start to next week!
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Mon Oct 10 2022
Showers and storms have moved east of the terminals with clouds
beginning to clear. Another round of storms is expected to develop
across the higher terrain over the next few hours and could affect
KFST and KPEQ later this afternoon/evening. Due to uncertainty in
timing have not included yet in this round of TAFs, but will
update as needed. VFR expected to prevail elsewhere with light
southeast winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 81 62 82 / 30 10 0 0
Carlsbad 54 80 55 80 / 20 0 0 0
Dryden 60 82 62 89 / 50 10 0 0
Fort Stockton 57 82 59 84 / 40 10 0 0
Guadalupe Pass 52 70 55 74 / 20 0 0 0
Hobbs 55 78 55 78 / 20 10 0 0
Marfa 49 75 48 79 / 60 10 0 0
Midland Intl Airport 59 79 60 81 / 30 10 0 0
Odessa 59 79 60 81 / 30 10 0 0
Wink 57 81 55 83 / 30 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday morning for Central Brewster County-
Chinati Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Reagan-Reeves County Plains-Terrell-
Upton-Ward.
NM...None.
&&
SHORT TERM...88
LONG TERM....44
AVIATION...88Hazardous weather outlook, Oct 10, 1:53 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 153 PM CDT Mon Oct 10 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 153 PM CDT Mon Oct 10 2022 /1253 PM MDT Mon Oct 10 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible. Any storms that develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. A Flood Watch is in effect for parts of West Texas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Oct 10, 3:37 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT Mon Oct 10 2022
TXZ274-277-278-102115-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
337 PM CDT Mon Oct 10 2022
...A strong thunderstorm will impact portions of southwestern Reeves
and northeastern Jeff Davis Counties through 415 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 15 miles northwest of Fort Davis, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McDonald Observatory, Balmorhea State Park, Buffalo Trail Scout Camp,
Black Mountain, Toyahvale and Star Mountain.
This includes Interstate 10 between mile markers 197 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 10410 3079 10420 3108 10386 3073 10360
TIME...MOT...LOC 2036Z 241DEG 17KT 3075 10408
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
87Special weather statement, Oct 10, 3:56 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT Mon Oct 10 2022
TXZ279-281-282-102145-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-
356 PM CDT Mon Oct 10 2022
...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lajitas, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2917 10366 2919 10371 2918 10372 2923 10376
2922 10378 2924 10378 2925 10377 2927 10379
2926 10380 2927 10381 2928 10389 2946 10357
2921 10344 2916 10365
TIME...MOT...LOC 2056Z 245DEG 17KT 2922 10383
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87Special weather statement, Oct 10, 4:03 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM MDT Mon Oct 10 2022
NMZ028-102145-
Eddy County Plains NM-
303 PM MDT Mon Oct 10 2022
...A strong thunderstorm will impact portions of northwestern Eddy
County through 345 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Hope, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hope and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10484 3297 10436 3273 10457 3283 10484
TIME...MOT...LOC 2103Z 278DEG 22KT 3295 10483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
87Special weather statement, Oct 10, 4:35 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
435 PM CDT Mon Oct 10 2022
TXZ075-274-277-278-102215-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
435 PM CDT Mon Oct 10 2022
...A strong thunderstorm will impact portions of western Pecos, south
central Reeves and east central Jeff Davis Counties through 515 PM
CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Balmorhea State Park, or 15 miles northeast of Fort
Davis, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Star Mountain.
This includes Interstate 10 between mile markers 222 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3069 10384 3086 10389 3102 10334 3076 10327
TIME...MOT...LOC 2135Z 256DEG 26KT 3080 10379
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:29 PM CDT | Flash Flood Warning | MAF | Pecos | 2 hr |
| Oct 10, 3:15 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Oct 10, 7:23 AM CDT | River Flood Warning | MAF | Presidio | 23 hr |
| Oct 10, 1:41 PM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| Oct 10, 3:37 PM CDT | Special Weather Statement | MAF | Jeff Davis | 38 min |
| Oct 10, 3:56 PM CDT | Special Weather Statement | MAF | 49 min | |
| Oct 10, 4:35 PM CDT | Special Weather Statement | MAF | Reeves | 40 min |
| Oct 10, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 60 min |
| Oct 10, 5:55 PM CDT | Special Weather Statement | MAF | Terrell | 50 min |
| Oct 10, 6:26 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Oct 10, 6:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| Oct 10, 6:43 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Oct 10, 6:49 PM CDT | Areal Flood Advisory | MAF | Mitchell | 83 min |
| Oct 10, 6:49 PM CDT | Areal Flood Advisory | MAF | Pecos | 116 min |
| Oct 10, 6:57 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.